What causes nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD)?

Updated: Jan 31, 2020
  • Author: Elizabeth Ann Bilodeau, DMD, MD, MSEd; Chief Editor: Jeff Burgess, DDS, MSD  more...
  • Print
Answer

Answer

Gadolinium-based contrast agents (gadopentetate dimeglumine [Magnevist], gadobenate dimeglumine [MultiHance], gadodiamide [Omniscan], gadoversetamide [OptiMARK], gadoteridol [ProHance]) have been linked to the development of nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD). For more information, see Nephrogenic Systemic Fibrosis. The disease has occurred in patients with moderate to end-stage renal disease after being given a gadolinium-based contrast agent to enhance MRI or MRA scans.

NSF/NFD is a debilitating and sometimes fatal disease. Characteristics include red or dark patches on the skin; burning, itching, swelling, hardening, and tightening of the skin; yellow spots on the whites of the eyes; joint stiffness with trouble moving or straightening the arms, hands, legs, or feet; pain deep in the hip bones or ribs; and muscle weakness.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!